Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 424, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Jul 25, 2021, 6:00 PM CDT for Wilbarger County, Texas; Jackson County, Kiowa County, Tillman County, Oklahoma. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 25, 2021, 6:00 PM CDT (23:00 UTC)
- Expired
- Jul 25, 2021, 6:45 PM CDT
- In force
- 45 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Jackson County, OK, Kiowa County, OK, Tillman County, OK, Wilbarger County, TX
The radar
The Altus AFB radar (KFDR), 34 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 25, 6:15 PM CDT | TSTM WND GST 64 | 3 S Altus, OK | |
| Jul 25, 6:20 PM CDT | TSTM WND GST 70 | 3 S Altus, OK |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 11.0 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 769 J/kg
- Mixed-layer CIN
- -114 J/kg
- Mixed-layer LCL
- 1898 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -59 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
398
WUUS54 KOUN 252300
SVROUN
OKC065-075-141-TXC487-252345-
/O.NEW.KOUN.SV.W.0424.210725T2300Z-210725T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
600 PM CDT Sun Jul 25 2021
The National Weather Service in Norman has issued a
* Severe Thunderstorm Warning for...
Southeastern Jackson County in southwestern Oklahoma...
Southwestern Kiowa County in southwestern Oklahoma...
Northwestern Tillman County in southwestern Oklahoma...
Northwestern Wilbarger County in northern Texas...
* Until 645 PM CDT.
* At 600 PM CDT, a severe thunderstorm was located 4 miles north of
Elmer, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Altus, Tipton, Olustee, Elmer, Headrick, Altus Air Force Base,
Humphreys and Hess.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3440 9947 3462 9951 3471 9905 3444 9900
TIME...MOT...LOC 2300Z 261DEG 14KT 3455 9934
HAIL...1.00IN
WIND...60MPH
$$
Zwink1 follow-up statement
827
WWUS54 KOUN 252330
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
630 PM CDT Sun Jul 25 2021
TXC487-252339-
/O.CAN.KOUN.SV.W.0424.000000T0000Z-210725T2345Z/
Wilbarger TX-
630 PM CDT Sun Jul 25 2021
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WILBARGER COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3471 9905 3444 9900 3442 9933 3444 9936
3445 9935 3446 9937 3444 9939 3442 9940
3442 9942 3462 9946
TIME...MOT...LOC 2329Z 262DEG 9KT 3457 9931
$$
OKC065-075-141-252345-
/O.CON.KOUN.SV.W.0424.000000T0000Z-210725T2345Z/
Jackson OK-Kiowa OK-Tillman OK-
630 PM CDT Sun Jul 25 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR SOUTHEASTERN JACKSON...SOUTHWESTERN KIOWA AND NORTHWESTERN
TILLMAN COUNTIES...
At 629 PM CDT, a severe thunderstorm was located 4 miles west of
Humphreys, moving east at 10 mph. An additional thunderstorm has
developed near Tipton.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Altus, Tipton, Olustee, Elmer, Headrick, Altus Air Force Base,
Humphreys and Hess.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3471 9905 3444 9900 3442 9933 3444 9936
3445 9935 3446 9937 3444 9939 3442 9940
3442 9942 3462 9946
TIME...MOT...LOC 2329Z 262DEG 9KT 3457 9931
HAIL...1.00IN
WIND...70MPH
$$
ZwinkWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 2:32 PM CDT, 3 hours 28 minutes earlier.
Area forecast discussion, Jul 25, 2:32 PM CDT, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Norman OK
232 PM CDT Sun Jul 25 2021
...New SHORT TERM, LONG TERM, UPPER AIR...
.SHORT TERM...
(This evening through Monday)
Issued at 232 PM CDT Sun Jul 25 2021
The main focus in the short term continues to be the challenge
of where corridors of the greatest convective coverage will be. The
greatest weather impact in the short term will be dangerous heat.
Uncertainties are covered below in detail.
The lesson from today is one we've seen play out in these type
patterns repeatedly. Subtle difficult to resolve mesoscale forcing
(often in the mid levels) amidst a very moist environment tends to
overachieve with coverage of convection. We think it is necessary
for higher precipitation probabilities and a broader approach
through at least Monday given anomalous moisture and mesoscale
forcing present. This will inevitably lead to some over-
forecasting but ultimately we feel it's better service in this
pattern. The alternate is to adhere to statistically-calibrated
NBM guidance which is built from an aggregate of scenarios across
a broad climatological range, rather than this specific forecast
challenge that we deal with periodically each summer in our
region.
Cold pool/outflow from Kansas convection is currently forcing
deeper/more intense convection near the Kansas border, and this
should continue into northern Oklahoma through the rest of the
day as it interacts with an unstable environment. Post-outflow
northeasterly winds will be stronger, and temperatures will be
cooler upon its passage, ending the dangerous heat across the
northern end of the ongoing Heat Advisory. Isolated convection
may occur further south on the flanks of residual cold pool from
over-achieving midlevel convection this morning. One convective
cell recently developed and dissipated quickly near El Reno,
resulting in a 41 mph gust at the El Reno mesonet. This behavior
may be expected to continue this afternoon, primarily from near
Enid down to the west sides of OKC metro and southwestward toward
Altus and Quanah. That's where the greatest coverage is expected.
Weak tropospheric flow should result in short-lived convection,
but the thermodynamics are favorable for brief strong wind gusts
upon their collapse.
We used 90th percentile blended (NBM) guidance for dew points since
the last couple of days much of the guidance continues to run too
low compared to the observations. This gives marginally supportive
heat indices for a Heat Advisory eastern portions of the forecast
area. Using wet bulb globe temperatures as a nudger, light winds
are expected to push values into the "high" or "extreme" category.
We will be conservative with the northern extent of the Heat
Advisory given uncertainties with regards to ongoing convection
and/or remnant outflow that could suppress temperatures tomorrow
afternoon.
BRB
&&
.LONG TERM...
(Monday night through next Saturday)
Issued at 232 PM CDT Sun Jul 25 2021
Anomalous moisture will be present Tuesday morning (~2.00"
precipitable water indicated in model guidance). Again, it won't
take much forcing for some convection given the moisture magnitude
and some models hint at this. We have raised them above blended
guidance (NBM) sub-mentionable probabilities. Impetus from
convection could be remnant outflow and or subtle perturbation in
the mid levels that will probably be present but are difficult to
resolve at this time range. The greatest chances of this coming
together yielding at least isolated convection are across
southern Oklahoma or north Texas, and this is where we have low
(~20%) probabilities.
A drier and hotter pattern with dangerous heat will be the focus
from midweek onward. If models continue to bias low on dew points,
concerns could arise sooner and across a broader area (not just
confined to eastern sections). The broad ridging features highest
midlevel height anomalies across the northern Rockies and northern
Plains into Canada, and a weak flow regime that's less favorable
for excessive heat for us. Thus, 2-m temperature anomalies in
Oklahoma should be around 5 degrees above climatology.
Although the forecast is dry for now, we'll still be moist enough
that any small-scale westward moving perturbation could aid in
some convective development. Once confidence increases in this
potential scenario, forecast adjustments to include low
precipitation chances may become necessary.
BRB
&&
.AVIATION...
(18Z TAFS)
Issued at 100 PM CDT Sun Jul 25 2021
VFR conditions and light winds are expected outside of scattered
thunderstorms later today and tonight over much of northern and
central Oklahoma. Scattered storms may persist after sunrise
Monday.
&&
.UPPER AIR...
Issued at 232 PM CDT Sun Jul 25 2021
A sounding is planned for 12z Monday 7/26 given uncertainty and
low predictability of this pattern. A sounding is also planned
for 12z on Tuesday 7/27 since a daily precipitable water record
may be exceeded per current model guidance.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 97 74 92 75 / 30 40 30 20
Hobart OK 95 73 94 73 / 30 40 30 20
Wichita Falls TX 101 73 98 75 / 10 20 20 20
Gage OK 91 70 92 72 / 40 50 30 20
Ponca City OK 93 73 90 74 / 30 30 30 20
Durant OK 98 75 98 76 / 0 10 10 10
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 7 PM CDT this evening for OKZ007-008-012-013-
018>020-024>032-039>043-045>048-050>052.
Heat Advisory from noon to 7 PM CDT Monday for OKZ031-032-
040>043-046>048-050>052.
TX...None.
&&
SHORT TERM...12
LONG TERM....12
AVIATION...09Hazardous weather outlook, Jul 25, 11:54 AM CDT, 6 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Norman OK 1154 AM CDT Sun Jul 25 2021 OKZ004>048-050>052-TXZ083>090-261700- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1154 AM CDT Sun Jul 25 2021 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...This Afternoon and Tonight... .Heat... Hot and humid conditions will likely lead to triple digit heat index values across much of the region this afternoon. .Thunderstorms... Scattered showers and thunderstorms will remain possible across portions of Oklahoma through early Monday. Gusty winds and heavy rain that could lead to localized flooding are the main concerns. .DAYS TWO THROUGH SEVEN...Monday through Saturday... .Thunderstorms... Thunderstorms will remain possible across portions of Oklahoma Monday. .Heat... Hot and humid conditions will likely lead to triple digit heat index values across much of the region this week. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Special weather statement, Jul 25, 4:44 PM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
444 PM CDT Sun Jul 25 2021
TXZ084-252215-
Foard TX-
444 PM CDT Sun Jul 25 2021
...SIGNIFICANT WEATHER ADVISORY FOR western Foard County Until 515 PM
CDT...
AT 442 PM CDT, a strong thunderstorm was located 13 miles southeast
of Swearingen, moving northeast at 10 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts over 50 MPH...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3423 10005 3424 10003 3424 10001 3423 10000
3406 9971 3384 9975 3385 10005
TIME...MOT...LOC 2142Z 219DEG 11KT 3401 9997
ZwinkSpecial weather statement, Jul 25, 4:57 PM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
457 PM CDT Sun Jul 25 2021
OKZ011-252230-
Major OK-
457 PM CDT Sun Jul 25 2021
...SIGNIFICANT WEATHER ADVISORY FOR south central Major County Until
530 PM CDT...
AT 452 PM CDT, a strong thunderstorm was located near Orienta, moving
southwest at 10 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts over 50 MPH...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3636 9833 3617 9842 3616 9844 3623 9873
3639 9855
TIME...MOT...LOC 2152Z 27DEG 9KT 3632 9849
ZwinkSpecial weather statement, Jul 25, 5:03 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 503 PM CDT Sun Jul 25 2021 OKZ036-TXZ083>085-252230- Jackson OK-Foard TX-Wilbarger TX-Hardeman TX- 503 PM CDT Sun Jul 25 2021 ...SIGNIFICANT WEATHER ADVISORY FOR southwestern Jackson...central Foard...northwestern Wilbarger and southeastern Hardeman Counties Until 530 PM CDT... AT 500 PM CDT, strong thunderstorms were along a line extending from 3 miles east of Eldorado to 6 miles west of Crowell, moving east at 25 MPH. HAZARDS INCLUDE... Hail up to the size of nickels... Wind gusts over 50 MPH... PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 3451 9925 3385 9962 3396 9998 3460 9959 TIME...MOT...LOC 2200Z 268DEG 21KT 3447 9959 3400 9983 Zwink
Special weather statement, Jul 25, 5:11 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 511 PM CDT Sun Jul 25 2021 OKZ018-252245- Kingfisher OK- 511 PM CDT Sun Jul 25 2021 ...SIGNIFICANT WEATHER ADVISORY FOR southeastern Kingfisher County Until 545 PM CDT... AT 506 PM CDT, a strong thunderstorm was located 4 miles south of Dover, moving south at 15 MPH. HAZARDS INCLUDE... Hail up to the size of nickels... Wind gusts to 50 MPH... PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 3599 9801 3600 9779 3576 9773 3576 9804 TIME...MOT...LOC 2206Z 357DEG 11KT 3592 9790 Zwink
Special weather statement, Jul 25, 5:16 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 516 PM CDT Sun Jul 25 2021 OKZ011-012-018-252245- Major OK-Garfield OK-Kingfisher OK- 516 PM CDT Sun Jul 25 2021 ...SIGNIFICANT WEATHER ADVISORY FOR east central Major...southwestern Garfield and north central Kingfisher Counties Until 545 PM CDT... AT 516 PM CDT, a strong thunderstorm was located over Lahoma, moving southeast at 10 MPH. HAZARDS INCLUDE... Hail up to the size of nickels... Wind gusts over 50 MPH... PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 3636 9820 3646 9801 3621 9781 3613 9807 TIME...MOT...LOC 2216Z 329DEG 9KT 3639 9809 Zwink
Special weather statement, Jul 25, 5:27 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 527 PM CDT Sun Jul 25 2021 OKZ036-TXZ083>085-252315- Jackson OK-Foard TX-Wilbarger TX-Hardeman TX- 527 PM CDT Sun Jul 25 2021 ...SIGNIFICANT WEATHER ADVISORY FOR southeastern Jackson...east central Foard...western Wilbarger and southeastern Hardeman Counties Until 615 PM CDT... AT 522 PM CDT, strong thunderstorms were along a line extending from 3 miles northwest of Olustee to near Margaret, moving east at 10 MPH. HAZARDS INCLUDE... Hail up to the size of nickels... Wind gusts over 50 MPH... PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 3465 9921 3394 9936 3395 9970 3466 9950 TIME...MOT...LOC 2222Z 257DEG 10KT 3458 9946 3404 9961 Zwink
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 3:55 PM CDT | Special Weather Statement | OUN | Hardeman | 35 min |
| Jul 25, 4:14 PM CDT | Special Weather Statement | OUN | Foard, Hardeman | 31 min |
| Jul 25, 4:44 PM CDT | Special Weather Statement | OUN | Foard | 31 min |
| Jul 25, 5:03 PM CDT | Special Weather Statement | OUN | Foard, Hardeman | 27 min |
| Jul 24, 7:45 PM CDT | Special Weather Statement | OUN | Kay | 30 min |
| Jul 24, 8:09 PM CDT | Special Weather Statement | OUN | Kay | 36 min |
| Jul 24, 8:41 PM CDT | Special Weather Statement | OUN | Kay | 34 min |
| Jul 25, 9:09 AM CDT | Special Weather Statement | OUN | Woodward | 36 min |
| Jul 25, 9:12 AM CDT | Severe Thunderstorm Warning | OUN | Dewey, Ellis, Woodward | 48 min |
| Jul 25, 10:18 AM CDT | Special Weather Statement | OUN | Dewey | 27 min |
| Jul 25, 1:42 PM CDT | Special Weather Statement | OUN | Canadian | 33 min |
| Jul 25, 2:42 PM CDT | Heat Advisory | OUN | Atoka, Bryan, Carter, Cleveland, Coal, Garfield and 19 more | 28 hr |
| Jul 25, 3:32 PM CDT | Special Weather Statement | OUN | Woods | 28 min |
| Jul 25, 3:48 PM CDT | Severe Thunderstorm Warning | OUN | Major, Woods, Woodward | 42 min |
| Jul 25, 4:57 PM CDT | Special Weather Statement | OUN | Major | 33 min |
| Jul 25, 5:08 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Major, Woods | 52 min |
| Jul 25, 5:11 PM CDT | Special Weather Statement | OUN | Kingfisher | 34 min |
| Jul 25, 5:16 PM CDT | Special Weather Statement | OUN | Garfield | 29 min |
| Jul 25, 5:27 PM CDT | Special Weather Statement | OUN | Jackson | 48 min |
| Jul 25, 5:35 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Kingfisher | 27 min |
| Jul 25, 5:53 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Major | 52 min |
| Jul 25, 6:43 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Kingfisher | 47 min |
| Jul 25, 6:45 PM CDT | Severe Thunderstorm Warning | OUN | Jackson, Kiowa, Tillman | 45 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2021Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.